Drug-Related Cholangitis/Ductopenia

Published on 21/04/2017 by admin

Filed under Pathology

Last modified 21/04/2017

Print this page

rate 1 star rate 2 star rate 3 star rate 4 star rate 5 star
Your rating: none, Average: 0 (0 votes)

This article have been viewed 218 times

 Often accompanied by cholestasis

• Vanishing bile duct syndrome

image Used to describe ductopenia related to drugs but not specific term

Etiology/Pathogenesis

• Many medication classes implicated

image Antiinflammatory, antibiotics, antiepileptics, psychiatric drugs, tranquilizers, hypoglycemics, and others
• Also occurs with herbal or toxin exposure or genetic disposition

Clinical Issues

• Jaundice

image Temporal relationship between drug administration and onset of signs and symptoms
image Most patients recover fully with discontinuation of drug
image Few cases develop chronic cholestatic injury

Microscopic

• Generally, no specific features indicating injury is drug related

image Cholestasis, usually zone 3
image Bile duct epithelial cell injury
– Cytoplasmic eosinophilia &/or vacuolization
– Nuclear pleomorphism and uneven nuclear spacing
– Apoptosis and atrophy of ductal epithelium
image Bile ductular proliferation
image Lymphocytic or mixed cell cholangitis
• Some cases show changes of progression/chronicity

image Progressive ductopenia
image Periportal hepatocyte swelling and copper accumulation
image
Bile Duct Injury Secondary to ACE Inhibitor
This example of drug-induced cholangitis due to an ACE inhibitor shows a damaged duct image with eosinophilic cytoplasm, irregular spaces between nuclei, and variation in nuclear size and shape.

image
Cholangitis With Neutrophils and Eosinophils
This example of drug-related cholangitis due to antibiotics shows a duct with cholangitis surrounded by portal edema and an infiltrate that is rich in eosinophils.
image
Drug-Related Bile Duct Injury
This severely injured duct image shows marked cytoplasmic vacuolization and eosinophilia as well as irregularly spaced nuclei.
image
Ductular Reaction
Numerous proliferating bile duct profiles image are seen at the edge of this portal tract in a case of drug-related cholangitis. The native bile duct is distinct image from these proliferating bile duct profiles.

TERMINOLOGY

Synonyms

• Cholangiodestructive cholestasis

• Vanishing bile duct syndrome: Ductopenia related to drugs but not specific entity, ductopenia in graft-vs.-host disease and chronic ductopenic rejection
• Stevens-Johnson syndrome
image Drug reaction associated with severe mucocutaneous manifestations and vanishing bile duct syndrome

Definitions

• Bile duct injury, cholangitis, &/or ductopenia related to adverse drug reactions

image Often accompanied by cholestasis

ETIOLOGY/PATHOGENESIS

2 Categories of Injury

• Predictable: Dose related, reproducible, and related to intrinsic toxicity of drug or its metabolites

• Idiosyncratic: Unpredictable, unrelated to dose, not reproducible in animal models
image Allergic or autoimmune responses to drug or its metabolite may be involved

Drugs

• Many medication classes implicated

image Antiinflammatory: Acetaminophen, ibuprofen, phenylbutazone
image Antibiotics: Amoxicillin-clavulanic acid, ampicillin, clindamycin, erythromycin, tetracycline, trimethoprim/sulfamethoxazole
Buy Membership for Pathology Category to continue reading. Learn more here